When an addict decides to get clean and abruptly stops using their drug(s) of choice they experience negative physical and psychological conditions known as acute withdrawal symptoms. The symptoms and their severity vary depending on the type and amount of drugs being used, how they are taken, and the length of time of abuse. These factors also play a part in how long the acute withdrawal will last, which can be from a couple of weeks to a couple of months.

The onset of acute withdrawal symptoms is largely dependent on the half-life of the drug, how long it takes to leave the bloodstream after use. For example:

Alcohol

  • Physical alcohol withdrawal can cause increased heart rate, insomnia, nausea, the shakes, and headaches. Psychologically, people can become irritable, anxious, and jumpy, have mood swings, and experience cloudy thinking. Some symptoms can occur within hours of stopping drinking and others may take a day or two. In more severe cases, delirium tremens may occur which can cause vivid hallucinations, fever, and seizures.

Cocaine

  • Cocaine has a very short half-life so users will start to experience withdrawal very quickly after stopping. There typically are not many physical symptoms but there can be intense agitation, depression, and restlessness.

Benzodiazepines

  • Benzodiazepines like Xanax, Klonopin, and Valium have different half-lives. Xanax is shorter-acting and more potent so onset of withdrawal can happen more quickly and symptoms can be more intense when compared with longer-acting Klonopin and Valium. The withdrawal effects are usually the same for any of the benzos; panic attacks, anxiety, trouble thinking and concentrating, and muscle twitches.

Opiates

  • Acute withdrawal from opiates can cause a wide variety of physical symptoms like joint and muscle pain, diarrhea and nausea, stomach cramps, cold sweats, runny nose, restless legs, excessive sneezing and yawning, and high blood pressure. Depression, anxiety, and insomnia are common as well.

Alcohol and benzodiazepine withdrawal can be extremely dangerous and even lead to convulsions and death. Opiate addicts might feel like they want to die during acute withdrawal but opiate withdrawal is not typically life threatening. People who are addicted to multiple drugs can face an increased risk of serious complications arising from concurrent withdrawal symptoms. The lists above are not exhaustive. There isn’t enough room to list them all here.

Post Acute Withdrawal Syndrome (PAWS)

Unfortunately, acute withdrawal is not the end of the story. Once it has subsided, many long term users experience Post Acute Withdrawal Syndrome (PAWS). This may last for a few months up to a few years. Typically there are not as many physical symptoms but people can suffer from psychological and emotional ones on par with those experienced during acute withdrawal. The list of potential effects is long and not everyone experiences the same ones.

In my own experience and from what other recovering addicts have told me, the most common problems associated with PAWS are:

  • Trouble sleeping
  • Memory problems
  • Depression
  • Anxiety
  • Trouble concentrating
  • Muddy thinking
  • Dysphoria
  • Anhedonia

There is no way to tell which symptoms someone will have or how long they will last. The symptoms can be consistent or come and go intermittently.

Currently, PAWS is not recognized as a diagnosable condition by doctors like acute withdrawal is. It is not included in the Diagnostic and Statistical Manual of Mental Disorders of the American Psychiatric Association. There hasn’t been a lot of scientific research done that can help officially define or classify PAWS.

There are different theories on what PAWS actually is and what causes it:

  • One theory is that prolonged use of drugs changes brain chemistry. Once the drugs are removed, there is a chemical imbalance that takes a while to reach equilibrium again and results in emotional disturbances.
  • Another theory attributes PAWS symptoms to the stress of readjusting to everyday life without the use of drugs. In addition to the drugs themselves, no longer engaging in the habits and rituals associated with use (like preparing lines to snort or cooking shots) can add to the stress.
  • Some doctors think that PAWS is just a continuation of acute withdrawal and that there should not be a differentiation.

The fact that there is no medical and scientific consensus on the physiology behind PAWS doesn’t make it any less real for recovering addicts. What can be agreed upon and said with certainty is that these ongoing psychological issues are reported and treated all the time. It was discussed and treated at all the rehab facilities I’ve been to and seems to be recognized as legitimate by the recovery community at large.

It’s important to recognize PAWS as a real condition because it poses a danger to addicts in the early months and years of recovery. The mental and emotional symptoms can be severe enough to cause a relapse. In active addiction, at a certain point the drugs stop providing their desired effect but we continue to use to avoid going through withdrawal. Despite all the problems that drug addiction causes us, the pain and discomfort of getting clean are so great that we will do anything to not have to go through it. PAWS can create the same kind of pain, maybe to a lesser extent, but it can still be enough to drive us back to drugs.

My own experience with withdrawal was awful. I was kicking fentanyl, heroin, Klonopin, and Xanax, which I had been using daily for several years. Thankfully I was able to go to a medically-assisted detox center but I was still extremely uncomfortable. Emotionally I was all over the place. I would cry randomly, had unpredictable mood swings, and got agitated easily. I didn’t sleep at all for four days until I was prescribed heavy sleep medication. My whole body ached, I could barely eat, I felt stupid and slow, and my anxiety was through the roof. I had sneezing fits constantly and my nose wouldn’t stop running. The building was air conditioned but I was sweating through my clothes. I couldn’t sit still and had restless legs. I was on about ten different medications to get me through the acute withdrawals and I still experienced all that. When I got to inpatient treatment I had to go to the ER because it felt like I was going to have a seizure. For a month my body was twitching and my hands were shaking so badly that I couldn’t write with a pen. Eventually all of this did go away. It took awhile but I gained a new appreciation for feeling normal.

Medication can help with withdrawal but a support network is necessary as well. We tend to isolate and alienate ourselves in our addiction and when we first get clean it can be difficult to be honest with other people about how we’re feeling. There’s usually a lot of guilt and fear. It takes time to learn to open up about what we’ve done and to learn how to live life without being trapped in obsession and self-centeredness. Acute withdrawal and PAWS can make us feel hopeless and useless. Our emotions feel raw and are all over the place. We may not know what to do with ourselves. We are desperate to feel better.

Early on in recovery, going back to drugs can seem like a better alternative to dealing with all the emotions that come back that we didn’t feel in active addiction. Therapists and counselors can shed light on the underlying causes of why we turn to drugs in the first place. They can also give us coping mechanisms to deal with our newly felt emotions. Talking with other recovering addicts who have made it through the difficult periods of withdrawal and PAWS is the best help we can give ourselves. They can provide the inspiration and hope needed to persevere. They understand exactly what we’re going through and can share what kept them clean.

One of my favorite lines from the Basic Text of Narcotics Anonymous is “The therapeutic value of one addict helping another is without parallel.” I firmly believe that is true.